Jul 21, 2004, 01:06 PM
I believe I need to lose a lot of weight . I have lymphedema in my legs. Is there danger in taking appetite suppressant pills?
Jul 25, 2004, 06:17 AM
Your questions is a really good one, and as a lymphedema therapist I'd like to give you my opinion.
You are absolutely correct in your thinking that being overweight is bad for the lymphedema in your legs. When we are overweight, we have extra fat cells that produce lymphatic fluid which the lymph system has to remove. By losing weight, we shrink the size of these fat cells until they become dormant, and at that point they are not producing waste products and so do not have to be serviced by the lymphatic system. So being as close to your ideal weight as possible will definitely help your lymphedema by lowering the total amount of lymphatic fluid that has to be removed from the body on a daily basis. Also, being close to an ideal weight also makes our other bodily systems (heart, lungs, digestive tract) not have to work as hard as when we are overweight...because they are more efficient the lymphatic system can operate more efficiently, too. If you are overweight then trying to get close to an ideal weight will help your lymphedema as well as your overall health.
Of course, losing weight is so much easier said than done! It is very important that you consult your physician before beginning ANY weight loss plan, because some plans that help you lose weight very quickly may in fact be dangerous to your health. A rapid weight loss can severely alter the electrolytes in your body that are sensitive to water and concentration strength, such as potassium and sodium...if these concentrations are altered rapidly they can have serious effects on your heart, brain, and lungs. Weight loss should be slow and consistent to ensure no damage to your body and to help make the weight loss permanent.
As for appetite suppressants, I am really not sure. This is again something to discuss with your doctor. One big concern that I have is that most traditional "diet" pills that are available have some form of diuretic in them (a "water pill")...these pills induce water to be removed from your body, so you will notice an overall weight loss...but this is a very unhealthy type of weight loss to someone with lymphedema. The edema that you have in your legs is composed of both water and protein...if you take a pill which causes just water to be removed, you are left with a lot of heavily concentrated protein in your legs. When this cycle is repeated over and over again, the protein becomes thicker and thicker, causing fibrotic or very hard areas to form in your legs. This clogs the lymphatics up even more than they had been as the thick protein is almost impossible to remove. Your body will eventually see the thickened areas as something foreign, and will send scar tissue into that area to "wall off" the foreign substance...now instead of a soft, squishy edema you are left with areas of thick and hard tissue that are very difficult to remove. This is a worst-case scenario which won't happen overnight, but you can see how any type of diuretic is very bad for persons with lymphedema.
From my own experience with weight loss, I would encourage you to make sure you get enough fiber in your diet. Fiber is a natural appetite suppressant as it is indigestable...it helps to make you feel fuller faster, and keeps the digestive tract operating smoothly. The average adult should have between 20-25 grams of fiber per day. Fiber can be had in fruits and vegetables, beans/legumes, nuts, whole grain cereas, breads, and pastas. One of the bonuses of the whole world being low-carb crazy right now is that many of the low carb products have substituted fiber for sugar, a very healthy switch! Check out some of the low carb breads and cereals available in your grocery store...many have as much as 8 grams of fiber per serving. Also keeping yourself well hydrated with water will help you to feel full.
I hope this answers ysome of your questions...the short answer is that you should meet with your doctor to discuss healthy ways of losing weight and to have an overall physical to ensure that it is safe for you to begin a weight loss program.
I hope this helps and I applaud your efforts to get to a healthier weight.
vBulletin® v3.8.4, Copyright ©2000-2013, Jelsoft Enterprises Ltd.